Thunderstorm Wind, Surry
- When
- July 18, 4:42 PM EST
- Where
- Surry County, 1 mi NW of Mt Airy
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.517, -80.633
Large tree down due to damaging thunderstorm winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Large tree down due to damaging thunderstorm winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 18, 1:00 PM EST, 3 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA ISSUED BY NATIONAL WEATHER SERVICE RALEIGH NC 200 PM EDT MON JUL 18 2005 .SYNOPSIS... A WEAK AND SLOW MOVING COLD FRONT OVER THE UPPER MIDWEST WILL STRUGGLE TO PUSH SOUTHEAST LATE TUESDAY AND INTO WEDNESDAY. THE FRONTAL BOUNDARY WILL INTERACT WITH THE PRE-EXISTING LEE-SIDE TROUGH AND WILL REMAIN A MESOSCALE WEAKNESS ACROSS THE AREA THROUGH THURSDAY. && .SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)... NOT MUCH CHANGE TO EXISTING FORECAST. ONGOING CONVECTION ACROSS EASTERN WV AND SOUTHWESTERN VA ASSOCIATED WITH WEAK SHEAR AXIS EXTENDING FROM EASTERN TN TO EASTERN PA...SHOULD GREATLY DIMINISH THIS EVENING WITH LOSS OF HEATING. BLOCKING BERMUDA HIGH ALLOWS THIS FEATURE TO MOVE VERY LITTLE OVER THE NEXT 24 HOURS AND WILL LIKELY SERVE AS A FOCUS AGAIN TUESDAY ALONG WITH LEE-SIDE TROUGH WITH STAGNANT AIRMASS IN PLACE. WEDNESDAY THROUGH THURSDAY...AS BERMUDA HIGH DEFLECTS NORTHERN STREAM S/W TROUGH DYNAMICS WELL TO THE NORTH...ATTENDANT SURFACE BOUNDARY BECOMES DIFFUSE...AND EVENTUALLY ABSORBED BY LEE-SIDE TROUGH. RISING HEIGHTS OVER THE ROCKIES WILL RESULT IN GRADUAL DRYING THROUGH THE MEAN LAYER RH WITH PWS BETWEEN 1.75 TO 2.0 DECREASING TO 1.5 BY THURSDAY. WILL CONTINUE SMALL CHANCE OF DIURNAL POPS. && .LONG TERM (FRIDAY THROUGH MONDAY)... MEDIUM RANGE MODELS ARE TRENDING TOWARDS A MORE AMPLIFIED SOLUTION WITH NORTHERN STREAM SHORTWAVE TROUGH ON FRIDAY. ASSOCIATED COLD FRONT MOVES THROUGH THE FORECAST AREA DURING PRIME HEATING...SUPPORTING SCATTERED AFTERNOON CONVECTION. OTHERWISE...ISOLATED DIURNAL CONVECTION WILL BE THE MAIN FEATURE SATURDAY THROUGH MONDAY WITH NW UPSLOPE FLOW ALONG ALONG AND WV MOUNTAINS. NORTHERLY FLOW ALOFT FROM UPSTREAM AMPLIFYING RIDGE WILL KEEP PWS DOWN AND WILL LIMIT COVERAGE EAST OF THE BLUE RIDGE. TEMPERATURES WILL CONTINUE VERY WARM AND HOT ACROSS THE CENTRAL PIEDMONT. && .AVIATION... CLUSTER OF CONVECTION ALREADY APPROACHING BLF EARLY THIS AFTERNOON...EXPECT SCATTERED COVERAGE OVER MUCH OF THE AREA THROUGH AROUND 00Z...FOLLOWING A LARGELY DIURNAL TREND. RAIN OVER THE MOUNTAIN TAF SITES WILL ENCOURAGE LATE NIGHT FORMATION OF IFR FOG AND STRATUS CEILINGS AT BLF AND LWB...POSSIBLY EAST INTO ROA AND LYH DEPENDING ON WHETHER THEY GET SOME SIGNIFICANT RAIN THIS EVENING. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && 23
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 620 AM EDT MON JUL 18 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-191030- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 620 AM EDT MON JUL 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA... SOUTH CENTRAL VIRGINIA...CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The Roanoke radar (KFCX), 65 km away, was scanning. The volume nearest the first event began at 21:42 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2005Every state in 2005This day in weather historyWarnings in North Carolina, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467482.